Alert archive / Maine / Coastal Flood Statements in 2017

Coastal Flood Statement 5, NWS Caribou, ME

October 29, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this coastal flood statement at Oct 29, 2017, 2:41 PM EDT for Hancock County, Washington County, Maine. It took effect at Oct 30, 2017, 6:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 2:41 PM EDT (18:41 UTC)
In effect from
Oct 30, 2017, 6:00 AM EDT
Expired
Oct 30, 2017, 8:00 AM EDT
In force
2 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this coastal flood statement went out at Oct 29, 11:03 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 29, 11:03 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1103 AM EDT Sun Oct 29 2017

.SYNOPSIS...
An intense area of low pressure will pass to the west of the
area late tonight and Monday. The low will bring high wind to
the area along with rain.

&&

.NEAR TERM /THROUGH MONDAY/...
11 AM Update...Forecast remains on track with cloudy skies and
some spotty showers beginning to move into far western areas.
Only update was to raise dewpoints several degrees across the
area. Temps are on target.

Previous discussion...
     A high impact weather event likely very late
tonight through Monday evening with the main concern for
damaging wind and power outages...

High pressure continues to retreat to the east across the
Maritimes today as low pressure develops along the North
Carolina coast. TS Philippe is expected to race off to the
northeast today and should be off the NC coast by this evening.
The 00Z models differ with the NAM taking Philippe into the Gulf
of Maine Monday morning as a warm core system and the GFS,
Canadian, and ECMWF take the low further west toward Long Island
or even as far west as northern NJ. The model soundings have a
very strong jet pushing into the Downeast coast late tonight
with 925H wind peaking out around or shortly after 12Z Monday
morning at 70-80 knots with a 100 kt jet at 700H. Local office
studies indicate that if the average Max wind below 850H at Bar
Harbor and Eastport is greater than 90 knots, the Eastport to
Fryeburg pressure gradient is greater than 7 mb, and the MOS
sustained wind is greater than 23 knots at Bar Harbor that here
is a high likelihood that high wind warning criteria will be
met. In this case, all three meet criteria and expect a
significant high wind event with wind damage and the potential
for widespread power outages. The strongest wind will be along
the coast, the outer islands, and across the higher terrain. The
wind will not be as strong further inland, but still likely
will cause trees to be downed and widespread power outages.
Plan to upgrade to high wind warnings for all of the CWA. The
strongest wind is expected Monday morning, but as the low pulls
away and the lapse rates steepen across northern areas may still
see some wind gusts of 40 to 50 mph into Monday evening. In
addition to the wind, there will be rain, but the rain will be
secondary to the wind and no river flooding is expected. There
will likely be ponding of water on roads, and with all the wind
some debris will likely collect in storm drains and culverts
and may lead to some local flooding. Smaller streams will also
likely see some rises and can't rule out some isolated minor
flooding. Rainfall amounts will likely be in the 1 to 2 inch
range with locally higher amounts, and have mentioned some areas
of heavy rain late tonight into early Monday afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Any lingering showers Monday evening will give way to partly
cloudy to mainly clear skies as strong low pressure moves north
of the region. Gusty southwest winds will continue across the
region Monday night. Tuesday will feature partly to mostly sunny
skies. Highs on Tuesday will range from the mid to upper 40s
north and low to mid 50s down east which is close to normal for
this time of year.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will move east Tuesday night through Wednesday
with continued dry weather conditions and near seasonal
temperatures. A warm front approaches later Wednesday night
with increasing clouds and a few showers toward day break
Thursday. It could be cold enough up in the St John Valley for a
few snow snow showers at the start before changing to all rain
by early Thursday morning. Low pressure will move through
Quebec Thursday and Thursday night with showers likely in
advance of an approaching cold front. The front will cross the
region on Friday with a continued chance for showers. Much
cooler air will follow for the start of the weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: LIFR to IFR conditions this morning will improve
some this afternoon to MVFR to low end VFR. Conditions will
lower again tonight into Monday to IFR to at times LIFR. Strong
surface wind expected late tonight into Monday along with LLWS.

SHORT TERM: Mainly VFR conditions Monday night through
Wednesday. Expect continued gusty southwest winds Monday night
into Tuesday. MVFR or lower conditions are expected in showers
by Thursday.

&&

.MARINE...
NEAR TERM: Expecting a period of sustained wind of 50 to 55
knots with gusts of 65 to 70 knots possible Monday morning. Have
upgraded the storm watch to a hurricane force wind watch. Seas
will build to 20 to 25 feet on the coastal waters Monday.

SHORT TERM: Gale force winds will likely continue Monday night
before diminishing to small craft advisory levels Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Warning from 2 AM to 8 PM EDT Monday for MEZ001>006-
     010-011-031-032.
     High Wind Warning from 2 AM to 2 PM EDT Monday for MEZ015>017-
     029-030.
MARINE...Hurricane Force Wind Watch from late tonight through Monday
     afternoon for ANZ050>052.

&&

Near Term...CB
Short Term...Duda
Long Term...Duda
Aviation...CB/Duda
Marine...CB/Duda
Hazardous weather outlook, Oct 29, 2:35 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
235 PM EDT Sun Oct 29 2017

MEZ001>006-010-011-031-032-301845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
235 PM EDT Sun Oct 29 2017

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...North Central Maine...Northern Maine
and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-301845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
235 PM EDT Sun Oct 29 2017

...HURRICANE FORCE WIND WARNING IN EFFECT FROM 2 AM TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Hurricane Force Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Hurricane Force Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-301845-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
235 PM EDT Sun Oct 29 2017

...STORM WARNING IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-301845-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
235 PM EDT Sun Oct 29 2017

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 2 PM EDT MONDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:26 AM EDTHigh Wind WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington34 hr
Oct 29, 3:27 AM EDTHurricane Force Wind WatchCAR11 hr
Oct 29, 2:36 PM EDTHurricane Force Wind WarningCAR16 hr
Oct 29, 2:36 PM EDTStorm WarningCAR23 hr

Nearby

Coastal Flood Statements in Maine, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.